Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Sioux Falls, SD

May 25, 2018Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 25, 2018, 4:55 PM CDT for Hutchinson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 4:55 PM CDT (21:55 UTC)
Expired
May 25, 2018, 5:30 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:01 PM CDTHAIL 14 Nw Freeman, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS53 KFSD 252155
SVRFSD
SDC067-252230-
/O.NEW.KFSD.SV.W.0034.180525T2155Z-180525T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
455 PM CDT FRI MAY 25 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hutchinson County in southeastern South Dakota...

* Until 530 PM CDT.

* At 454 PM CDT, a severe thunderstorm was located near Clayton, or
  20 miles east of Parkston, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Hutchinson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4332 9758 4344 9765 4347 9757 4340 9740
      4340 9741
TIME...MOT...LOC 2154Z 330DEG 10KT 4342 9758 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
282 
WWUS53 KFSD 252211
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
511 PM CDT FRI MAY 25 2018

SDC067-252230-
/O.CON.KFSD.SV.W.0034.000000T0000Z-180525T2230Z/
Hutchinson SD-
511 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL HUTCHINSON COUNTY...

At 511 PM CDT, a severe thunderstorm was located near Freeman, or 18
miles west of Parker, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Hutchinson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4332 9758 4339 9762 4344 9750 4340 9740
      4340 9742
TIME...MOT...LOC 2211Z 313DEG 12KT 4338 9751 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
852 
WWUS53 KFSD 252220
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
520 PM CDT FRI MAY 25 2018

SDC067-252230-
/O.EXP.KFSD.SV.W.0034.000000T0000Z-180525T2230Z/
Hutchinson SD-
520 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUTCHINSON COUNTY
WILL EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4332 9758 4339 9762 4344 9750 4340 9740
      4340 9742
TIME...MOT...LOC 2220Z 330DEG 10KT 4336 9750 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:19 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 25, 2:19 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
219 PM CDT Fri May 25 2018

.SHORT TERM...(This evening through Saturday)
Issued at 212 PM CDT Fri May 25 2018

The main weather concern this afternoon is scattered thunderstorms
that could create gusty winds and isolated damaging wind gusts.
Atmospheric instability and shear is limited, so long-lasting or
large-hail-producing thunderstorms do not look likely. But the low-
level air mass this afternoon will be dry, leading to evaporation-
accelerated downdraft gusts directly below the any thunderstorms
that do form. This will not be a widespread threat, but worth noting
for those with evening outdoor plans. The takeaway point: If you see
a thunderstorm headed your way today, there is a good chance it has
very gusty winds underneath it.

Skies will clear overnight as an amplified upper-level ridge
develops over the Plains, setting the region up for another sunny
start on Saturday. This strong ridge will also minimize the rain and
shower threat. By early afternoon, temperatures will reach the low
to mid 90s, which is well above the normal mid-70s for this time of
year. The temperatures and humidity looks to stay below Heat
Advisory levels, but even the fact that that we need to be
considering this is enough to say that it will definitely be toasty.

.LONG TERM...(Saturday night through Friday)
Issued at 212 PM CDT Fri May 25 2018

The warm conditions persist through the Memorial Day weekend, before
slightly "cooler" mid 80s return on Tuesday. Again, the heat should
stay below Heat Advisory levels for Sunday & Monday, but be sure to
stay hydrated if enjoying the outdoors, as it will certainly feel
warm. The whole week remains above average for temperatures.

Regarding shower chances, a shortwave trough will move through the
Northern Plains on Sunday, moving through the northern periphery
of the ridge of high pressure. As of now, showers and
thunderstorms aided by this short-wave induced lift look to
remain north of the tri- state area. A better chance for rain
occurs Monday night into Tuesday, as the ridge migrates eastward
and a longwave trough moves over the Plains. By sunrise Tuesday,
areas east of I-29 could already be seeing rain move in. This is
too far out for precipitation details, but might be worth planning
for some rain Tuesday.

This trough keeps rain chances in the forecast through mid
Wednesday. By Thursday into next weekend, another ridge may build,
but does not look as strong as the Memorial Day weekend ridge, so
temperatures are forecast in the upper 80s with a chance for
isolated showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1242 PM CDT Fri May 25 2018

Light west winds will be common throughout the area today.
Scattered thunderstorms look likely, especially in southwest MN
after 25/2000z, but these could reach as far southwest as KFSD.
Gusty and isolated damaging winds will be possible under the cores
of thunderstorms, given strong downdrafts due to very dry air in
the low levels of the atmosphere. The thunderstorm threat
decreases quickly after dark, with clear skies and light winds
through Saturday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, May 25, 4:06 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CDT Fri May 25 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-260915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
406 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered storms may develop in the mid to late
afternoon, primarily in areas from east central South Dakota, into
southwest Minnesota and the Iowa Great Lakes. The risk of severe
weather is low, but the strongest storms may produce wind gusts
to 60 mph along with small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unseasonable heat will continue through the Memorial Day weekend.
At this time, the warmest temperatures are expected Saturday and
Sunday, when highs in the 90s may be common across the region.
This heat combined with modest humidity may result in heat indices
in the mid to upper 90s, especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

In the hours before

Local storm report, May 25, 3:39 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT FRI MAY 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 S HENDRICKS           44.45N 96.43W
05/25/2018  E0.75 INCH       LINCOLN            MN   TRAINED SPOTTER

&&

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.